Alert archive / Maryland / Freeze Warnings in 2025
Freeze Warning 1, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this freeze warning at Apr 8, 2025, 2:30 AM EDT for 4 counties in Maryland; Kent County, Sussex County, Delaware. It took effect at Apr 8, 2025, 11:00 PM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2025, 2:30 AM EDT (06:30 UTC)
- In effect from
- Apr 8, 2025, 11:00 PM EDT
- Expired
- Apr 9, 2025, 9:00 AM EDT
- In force
- 10 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties Kent County, DE, Sussex County, DE, Caroline County, MD, Kent County, MD, Queen Anne's County, MD, Talbot County, MD
The radar
The Dover AFB radar (KDOX), 37 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 6.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981 WWUS71 KPHI 080630 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 230 AM EDT Tue Apr 8 2025 DEZ002-003-MDZ012-015-019-020-081930- /O.UPG.KPHI.FZ.A.0001.250409T0300Z-250409T1300Z/ /O.NEW.KPHI.FZ.W.0001.250409T0300Z-250409T1300Z/ Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline- Including the cities of Georgetown, Chestertown, Denton, Easton, Dover, and Centreville 230 AM EDT Tue Apr 8 2025 ...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...In Delaware, Kent and Inland Sussex Counties. In Maryland, Caroline, Kent MD, Queen Annes, and Talbot Counties. * WHEN...From 11 PM this evening to 9 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ RCM
3 follow-up statements
869 WWUS71 KPHI 081849 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 249 PM EDT Tue Apr 8 2025 DEZ002-003-MDZ012-015-019-020-090800- /O.CON.KPHI.FZ.W.0001.250409T0300Z-250409T1300Z/ Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline- Including the cities of Easton, Centreville, Chestertown, Denton, Dover, and Georgetown 249 PM EDT Tue Apr 8 2025 ...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...In Delaware, Kent and Inland Sussex Counties. In Maryland, Caroline, Kent MD, Queen Annes, and Talbot Counties. * WHEN...From 11 PM this evening to 9 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Fitzsimmons
599 WWUS71 KPHI 090641 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 241 AM EDT Wed Apr 9 2025 DEZ002-003-MDZ012-015-019-020-091300- /O.CON.KPHI.FZ.W.0001.000000T0000Z-250409T1300Z/ Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline- Including the cities of Easton, Denton, Centreville, Georgetown, Chestertown, and Dover 241 AM EDT Wed Apr 9 2025 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...In Delaware, Kent and Inland Sussex Counties. In Maryland, Caroline, Kent MD, Queen Annes, and Talbot Counties. * WHEN...Until 9 AM EDT this morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ RCM
012 WWUS71 KPHI 091252 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 852 AM EDT Wed Apr 9 2025 DEZ002-003-MDZ012-015-019-020-091400- /O.EXP.KPHI.FZ.W.0001.000000T0000Z-250409T1300Z/ Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline- Including the cities of Denton, Easton, Centreville, Chestertown, Georgetown, and Dover 852 AM EDT Wed Apr 9 2025 ...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING... The threat has ended as temperatures are rising above freezing. $$ Fitzsimmons
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this freeze warning went out at Apr 8, 1:38 AM EDT, 52 minutes earlier.
Area forecast discussion, Apr 8, 1:38 AM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
138 AM EDT Tue Apr 8 2025
.SYNOPSIS...
High pressure builds in today and Wednesday in the wake of a
strong cold front before shifting offshore Wednesday night. Low
pressure then arrives Thursday and Friday. This new low could
linger near the area through much of next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Last wave of low pressure is presently pushing northeast along
the stalled front to our southeast, with lingering rain starting
to diminish from west to over the Delmarva and far south NJ.
Over the next few hours, strong cold front will sweep across the
region, possibly bringing a stray rain or even snow shower
before rapidly clearing the air as much colder and drier air
builds in behind it on gusty northwest winds. The day ahead
looks dry for the most part, though with upper level trough
passing overhead and northwesterly upslope flow, a few flurries
could be had in the Poconos through the day. Further south and
east, some stratocumulus likely develops by midday and lingers
through the afternoon thanks to the chilly air aloft and strong
April sunshine. This will also help mix some strong winds to the
surface, with some gusts up around 45 mph possible by midday and
this afternoon. Think it mostly stays short of wind advisory so
have not hoisted one, but looks pretty close. Otherwise, just
a chilly windy day with highs mostly in the 40s, 30s Poconos.
Tonight, cold advection begins to wane as winds begin to subside
while high pressure starts building overhead. However, the
damage will have already been done, and widespread sub-freezing
temperatures look likely. For most of the forecast area, the
frost/freeze season doesn't being until April 11th, so no
headlines, but our central/southern Delmarva zones will be under
freeze warnings. If the temperature reaches 29 at PHL Airport as
forecast, it will be the latest temp that cold since 2018, when
it was 29 on April 11th. Otherwise, mostly clear tonight with
lows, as implied, mostly in the 20s, with near 30 warmer spots
south and coast and near 20 Poconos.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
A cool day with lighter winds (compared to Tuesday) will follow
for Wednesday as high pressure dominates bringing mainly sunny
skies. Expect highs mainly in the upper 40s to low 50s except
low 40s in the Poconos.
High pressure will eventually move off to the east of us
Wednesday night through Thursday as the next area of low
pressure moves into the eastern Great Lakes region. This will
bring increasing clouds with some rain likely by Thursday over
portions of eastern PA through Berks County northward through
the Lehigh Valley and into the southern Poconos. For these
areas, POPs are 60 to 70 percent by the afternoon. Also worth
noting, there could be a little snow or a wintry mix at the
onset over the Poconos. Areas farther south and east could also
see some rain by later Thursday but POPs near and south/east of
the I-95 corridor are lower...generally around 20 to 40 percent.
Expect highs Thursday mostly in the 50s except some low 60s
into portions of Delmarva and 40s over the Pocono Plateau.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Summary...Moderating temperatures with highs returning to near
average for the end of the week into the weekend. It looks to
turn unsettled again however.
Synoptic Overview...As strong energy dives into the Ohio
Valley, an upper-level trough will amplify to our west late
Thursday through Friday. Some guidance continues to show this
trough becoming closed off as it arrives into the Mid-Atlantic
region Friday night into Saturday. If it closes off, it may
linger nearby even on Sunday. At the surface low pressure and
its associated warm front approaches Thursday night into Friday,
then it may slow as it reaches the Mid- Atlantic region later
Friday through Saturday. The low should tend to track
northeastward and away from our area Sunday. The speed of the
surface low will depend on the strength and movement of the
upper-level trough that looks to close off.
In terms of the details, an initial period of rainfall is
expected by Thursday night into Friday as the upper level trough
deepens and pivots towards the coast while a low at the surface
should be taking shape near or just south of the area by later
Friday. Then heading into next weekend, an increasing number of
model solutions show as the trough aloft closes off, the surface
low could become a nor'easter centered either over the region
or just offshore Saturday morning. The system does look to
continue to shift northeastward through the day on Saturday but
some precipitation may continue to wrap around the low with the
closed low overhead or near by. Overall, the evolution of this
entire system remains less certain at this time range and
therefore PoPs are held in the 40-70 percent range Friday night
through Saturday before decreasing to 30 percent or less
Saturday night into Sunday. Temperatures do look to be close to
average, although if a nor'easter does develop with
strengthening onshore flow then temperatures would end up
cooler.
High pressure should eventually bring drier weather early next
week.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Through 12Z...Conditions finally starting to improve as cold
front approaches from the northwest. May see brief restrictions
in any showers with actual front, then VFR rest of the night.
Winds light and variable will be northwesterly around 10 to 20
kt with and behind the cold front with gusts up to 30 kts.
Moderate confidence.
Today...VFR with only few to scattered mid level clouds. West
or Northwest winds 15 to 25 kt with gusts up to 35 kt. High
confidence.
Tonight...VFR with slowly diminishing winds. High confidence.
Outlook...
Wednesday...Winds are not expected to be a significant issue
Wednesday. VFR through the period.
Thursday and Friday...Areas of sub-VFR conditions may develop
with increasing chances for showers, especially by the Thursday
night into Friday timeframe. South-southeast winds could become
a little gusty for a time Thursday.
Saturday...Rain/showers along with sub VFR conditions may
linger.
&&
.MARINE...
A cold front will cross through the region early this morning,
bringing an abrupt shift to northwesterly winds. Winds will also
increase quickly, with gale force gusts expected to develop
near daybreak. Gale conditions are possible throughout the day
today, diminishing slowly tonight.
Outlook...
Wednesday through Wednesday night...Winds and seas are expected
to be below Small Craft Advisory levels by Wednesday morning.
Conditions are expected to then stay Sub SCA through Wednesday
night.
Thursday...a period of Small Craft Advisory conditions will be
possible.
Friday...The conditions are anticipated to be below Small Craft
Advisory criteria.
Saturday...The potential exists for at least Small Craft
Advisory conditions but this will depend on the development and
track of a coastal low and this is currently uncertain.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...Freeze Watch from this evening through Wednesday morning for
DEZ002-003.
MD...Freeze Watch from this evening through Wednesday morning for
MDZ012-015-019-020.
MARINE...Gale Warning until 10 PM EDT this evening for ANZ430-431-
450>455.
&&
SYNOPSIS...Fitzsimmons/Gorse/RCM/Staarmann
NEAR TERM...RCM
SHORT TERM...Fitzsimmons
LONG TERM...AKL/Fitzsimmons/Gorse
AVIATION...Fitzsimmons/Johnson/OHara/RCM
MARINE...Fitzsimmons/Johnson/RCMNearby
Freeze Warnings in Maryland, 2025Freeze Warnings in Delaware, 2025Every freeze warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.